Hail, Campbell
- When
- June 29, 2:00 PM MST to 2:15 PM MST
- Where
- Campbell County, 4 mi NE of Savageton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.911, -105.733
Hail to quarter size covered the ground.
A thunderstorm briefly became severe over portions of southwestern Campbell County, producing hail around quarter size in the Savageton area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over portions of southwestern Campbell County, producing hail around quarter size in the Savageton area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 29, 12:17 PM MST, 1 hour 43 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 117 PM MDT Thu Jun 29 2023 .DISCUSSION...(This Evening Through Thursday) Issued at 116 PM MDT Thu Jun 29 2023 Upper-level analysis shows split flow over the western CONUS: a trough across much of the western US and ridging over the far NW. Water vapor imagery indicates a couple shortwaves over the Rockies. A couple of thunderstorms have developed over the central BH early this afternoon. At the surface, high pressure rests over WY, creating light NW winds across our CWA. Temperatures are rising into the 70s and 80s. Trough and embedded shortwaves will slowly push into the northern plains today and Friday, sparking some thunderstorms across our area. The likeliest place for severe storms will be across our SW CWA, where around 1500 J/kg MLCAPE will be collocated with 30-40 kts of 0-6 km shear. Elsewhere, either shear or buoyancy will be weaker. Heavy rain will be possible beneath any storm, but again the greatest potential will be our SW CWA, where precipitable waters will be around 150% of normal. CAMs depict storms initiating off the Black Hills and northeastern WY this afternoon, and potentially stronger storms across WY skirting our SW CWA this evening. Thunderstorms will diminish in severity tonight, but showers and weak storms, along with somewhat low clouds are expected to linger across the southern CWA through much of Friday. As a result, lowered highs for that area especially. More showers/storms are expected Friday afternoon/evening as the main trough crosses our area. Weaker shear/CAPE will decrease the threat for severe storms; however, an expanded area of ~150% PW and weaker mean flow increases the risk for heavy rain and potential flooding. Upper ridging over the western CONUS will result in a warmer and drier weekend, although a stray shower/storm cannot be ruled out. Highs will be in the 80s on the plains, 70s in the Hills. Early next week, a Canadian low pressure system will flatten the ridge, its embedded shortwaves will bring returning active weather, and a cold front will cool temperatures noticeably. The outlook for July 4th includes chances for thunderstorms, highs in the upper 60s to mid 80s, and breezy northwest winds. && .AVIATION...(For the 18Z TAFS Through 18Z Friday) Issued At 1121 AM MDT Thu Jun 29 2023 Scattered to numerous TSRA will develop this afternoon and persist into tonight, with the majority of activity near and south of I-90. Local IFR conditions expected with the storms, but otherwise, VFR conditions expected through 09z Friday. After 09z Friday, IFR CIGS may develop over south central SD. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Pojorlie AVIATION...Johnson
Hazardous Weather Outlook National Weather Service Rapid City SD 422 AM MDT Thu Jun 29 2023 SDZ001-002-012>014-032-046-049-073-WYZ054>056-071-301300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Haakon- Mellette-Tripp-Southern Meade Co Plains-Northern Campbell- Southern Campbell-Western Crook-Northeastern Crook- 422 AM MDT Thu Jun 29 2023 /522 AM CDT Thu Jun 29 2023/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Scattered thunderstorms will develop this afternoon and evening, but severe thunderstorms are not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered thunderstorms are expected Friday, but severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024>031-041>044-047-072-074-WYZ057-058-301300- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Jackson-Bennett-Todd-Sturgis/Piedmont Foot Hills- Hermosa Foot Hills-Wyoming Black Hills-Weston- 422 AM MDT Thu Jun 29 2023 /522 AM CDT Thu Jun 29 2023/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms this afternoon and evening, meaning that isolated severe storms are possible. Primary hazards include large hail (1") and damaging winds (60 MPH). Locally heavy rain may also occur, especially from the Black Hills into portions of east-central Wyoming. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered to numerous thunderstorms are expected Friday, but organized severe thunderstorms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 1248 PM MDT Thu Jun 29 2023 SDZ026-028-029-074-291930- Hermosa Foot Hills SD-Central Black Hills SD-Southern Black Hills SD- Rapid City SD- 1248 PM MDT Thu Jun 29 2023 ...A strong thunderstorm will impact portions of north central Custer and southwestern Pennington Counties through 130 PM MDT... At 1248 PM MDT, Doppler radar was tracking a strong thunderstorm over Black Elk Peak, or 3 miles south of Hill City, moving east at 25 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Northern Custer State Park around 1255 PM MDT. Horse Thief Lake, Mount Rushmore National Memorial, Black Hills Playhouse and Center Lake around 100 PM MDT. Keystone, Keystone Wye and Sheridan Lake around 105 PM MDT. Other locations in the path of this storm include Hayward, Rockerville, Bear Country, southwestern Rapid City and Reptile Gardens. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4377 10361 4393 10370 4412 10337 4384 10316 TIME...MOT...LOC 1848Z 250DEG 20KT 4388 10356 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Johnson
Preliminary Local Storm Report
National Weather Service Rapid City SD
149 PM MDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM Hail 11 ESE Reno Junction 43.71N 105.28W
06/29/2023 E1.00 inch Campbell WY Trained Spotter
&&
KPSpecial Weather Statement National Weather Service Rapid City SD 208 PM MDT Thu Jun 29 2023 SDZ024-025-072-292100- Northern Black Hills SD-Northern Foot Hills SD- Sturgis/Piedmont Foot Hills SD- 208 PM MDT Thu Jun 29 2023 ...A strong thunderstorm will impact portions of southwestern Meade and southeastern Lawrence Counties through 300 PM MDT... At 208 PM MDT, Doppler radar was tracking a strong thunderstorm 3 miles east of Brownsville, or 9 miles southeast of Lead, moving northeast at 10 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Dalton Lake around 215 PM MDT. Galena around 220 PM MDT. Other locations in the path of this storm include Tilford and Apple Springs. This includes Interstate 90 in South Dakota between Mile Markers 39 and 44. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4417 10361 4426 10378 4446 10362 4426 10334 TIME...MOT...LOC 2008Z 214DEG 11KT 4427 10362 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH Johnson
Special Weather Statement
National Weather Service Rapid City SD
229 PM MDT Thu Jun 29 2023
WYZ055-292045-
Southern Campbell WY-
229 PM MDT Thu Jun 29 2023
...A strong thunderstorm will impact portions of south central
Campbell County through 245 PM MDT...
At 228 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Savageton, or 14 miles northwest of Wright. This
storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central
Campbell Count, north of Reno Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4405 10548 4389 10545 4382 10572 4403 10576
TIME...MOT...LOC 2028Z 118DEG 2KT 4395 10561
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JCSpecial Weather Statement
National Weather Service Rapid City SD
231 PM MDT Thu Jun 29 2023
SDZ028-292045-
Central Black Hills SD-
231 PM MDT Thu Jun 29 2023
...A strong thunderstorm will impact portions of west central
Pennington County through 245 PM MDT...
At 231 PM MDT, Doppler radar was tracking a strong thunderstorm over
Redbank Spring Campground, or 14 miles northeast of Newcastle. This
storm was nearly stationary.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Redbank Spring Campground around 245 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4395 10406 4397 10406 4405 10398 4399 10383
4391 10398
TIME...MOT...LOC 2031Z 216DEG 4KT 4397 10399
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
JCPreliminary Local Storm Report
National Weather Service Rapid City SD
235 PM MDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM Rain Hill City 43.93N 103.58W
06/29/2023 M1.34 inch Pennington SD NWS Employee
Total this afternoon
&&
KPThe Rapid City radar (KUDX), 233 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
1 hail. Local standard time, as filed.
Hail to quarter size covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103976.